Do dying people suffer over their lack of appetite?
So, during this difficult time, when you have little control over the deteriorating condition of someone that you love you may be thinking: "I feel like I'm letting him/her starve to death" or "my dear one would be stronger if only they would eat something" or maybe "why aren't the doctors and nurses giving a medication that will stimulate the appetite?" Almost all caregivers experience this at some stage during their family member's dying process.
Perhaps you have heard that there are artificial ways of giving nourishment via tubes inserted through the nose or a small opening in the stomach.
In actual fact, most of the time the patients themselves are minimally concerned about their lack of appetite. Although the patient may not have actually thought it through - they are experiencing the natural progression of loss of hunger and weight as a part of the ongoing disease process, and adapting of the body towards a comfortable and peaceful death.
If a patient is made to feel guilty: as if he/she is disappointing the family by not eating, they may force themselves to eat - even if it makes them physically uncomfortable.
We need to recognize that the body is less able to digest and use food during the later stages of a terminal illness. Frequently, by forcing or artificially giving nourishment we cause problems such as nausea, vomiting, diarrhea, or stomach distention. Most people, as their disease progresses, become less and less active, and therefore, their need for energy intake diminishes...as explained by their increasing lack of appetite.
At this time in their life the terminally ill person should be offered small portions of foods that appeal to them, without worry of dietary restrictions or nourishing value. Occasionally we observe that once the pressure is removed to eat, patients begin to enjoy small amounts of lovingly prepared foods - because they can eat for the enjoyment of it, not because they "have to eat".
Hospice experience has shown that invasive procedures such as tube feedings or "total parenteral nutrition" (through a special needle) do not significantly increase life expectancy.
As a matter of fact, patients are exposed to a greater risk of complications, such as infections, as well as the anxiety caused by "high tech" equipment -especially in the home setting.
As far as the artificial administration of fluids such as IVs during the final stages is concerned, almost all Hospice doctors and nurses agree that most of the time they are detrimental to the dying person. During the final days or weeks, a natural dehydration occurs in the body because of the patient's lack of fluid intake and loss of fluids from weakening organs and skin.
Dehydration, as a natural happening in the dying person, often causes a euphoria or lack of awareness which may be distressing to the family if not explained.
When fluids are given artificially, we stimulate the kidney system to work as it begins its normal process of slowing down. This causes increased discomfort for the patient as the need for bedpan, urinal, incontinent pad or catheter now becomes increased. The risk of dignity loss due to incontinence is also unmeasured.
If the kidneys are not functioning properly (as is often the case during the final days) the pulmonary system becomes overloaded with liquids causing excessive lung fluids, which in turn create breathing problems and a sensation of drowning for the patient. These fluids will then need to be suctioned out of the mouth and throat, thereby causing further distress.
If fluids are encouraged via the mouth we may cause stimulation of the stomach, creating nausea and vomiting - another discomfort for the patient to endure.
Studies have also shown that excessive fluids in the dying process can cause pooling of water in areas such as the legs which predisposes them to pressure sores.
Experienced cancer professionals state that liquids may cause edema (swelling) around a tumor - which creates pressure-causing pain.
The dehydration and associated electrolyte imbalance appear to be a natural anesthetic to the dying person.
Oral discomfort - thirst and a dry mouth appear to be the only drawback to the dehydration process. A dry mouth can lead to cracked tissues or an infection, so frequent careful oral hygiene is important.
Avoid the common hospital solution of packages of lemon and glycerin swabs - they cause further drying of the tissues. If possible, offer your loved one ice chips, hard candies, or frequent rinses with a non-alcoholic mouth wash.
Small amounts of favorite beverages or cool water can be given by spoon or dropper. Lip balm or petroleum jelly will prevent dried chapped lips.
Wipe the gums, teeth, and tongue (if tolerated) with a peroxide soaked soft tooth brush or foam swab. If the mouth becomes painful or inflamed, a mixture of Benadryl and Xylocaine 2% can be ordered and applied.
Try and remember that 100 years ago or so, the methods of giving artificial nutrition and fluids did not exist; and most people died naturally - in the loving care of their families.
Your time can be devoted to providing care to the one you love, as opposed to looking after equipment such as tubes, bottles, and pumps.
Suzanne Lascoux, RN